Montana, 2011

High Wind in Montana, November 27, 2011

November 27, 2011 · NWS BYZ · 1 event in 1 county or zone

Very strong wind gusts were reported along the Beartooth Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very strong wind gusts were reported along the Beartooth Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 26, 9:09 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 26, 9:09 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MST SAT NOV 26 2011

.SHORT TERM...VALID FOR SUN AND MON...

LEE SIDE TROF IS DEEPENING WITH IDAHO FALLS TO LEWISTOWN PRESSURE
GRADIENT UP TO 14MB AS OF 8PM...WITH AN IMPRESSIVE 1049MB HIGH
OVER THE PARK. THOUGH GRADIENT IS A BIT WESTERLY THAN IDEAL...GAP
FLOW HAS DEVELOPED AT THE LIVINGSTON AIRPORT OVER THE PAST HOUR
WITH GUSTS INTO THE LOW 50S. MID LEVEL FLOW WILL GRADUALLY FLATTEN
OVER TIME SO EXPECT THE GRADIENT TO RESPOND ACCORDINGLY AND
ADVISORY GUSTS TO BE REACHED PRETTY EASILY. WILL MAKE NO CHANGES
TO THE WIND HIGHLIGHTS IN EFFECT FOR LIVINGSTON AND THE BEARTOOTH
FOOTHILLS TIL EARLY MONDAY MORNING.

TEMPS HAVE LEVELED OFF OR RISEN A BIT OUT WEST SO HAVE RAISED
EXPECTED LOWS SOME ALONG THE FOOTHILLS...PER THE WIND OF COURSE
AND SOME CHINOOK ARCH HIGH CLOUD. HAVE DROPPED TEMPS TO THE EAST
AND AT SHERIDAN...WITH SHELTERED AREAS ALREADY IN THE LOWER 20S
WITH CLEAR SKIES...LIGHT WINDS AND VERY LOW DEW POINTS. BOTH THE
NAM AND GFS ARE SEVERAL DEGREES TOO COOL WITH SFC TEMPS IN OUR
WEST SO HAVE OPTED TO RAISE HIGHS TOMORROW A FEW DEGREES FROM
LIVINGSTON TO BIG TIMBER AND FISHTAIL.

UPDATE ALREADY SENT.

JKL

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

DRY CONDITIONS WILL PREVAIL ON TUESDAY UNDER THE INFLUENCE OF AN
UPPER-LEVEL RIDGE. A SHORTWAVE/COLD FRONT WILL IMPACT THE CWA
LATE WEDNESDAY THROUGH EARLY THURSDAY. FORCING/MOISTURE/ETC DO
NOT APPEAR AS IMPRESSIVE WITH THIS RUN. LOWERED POPS IN RESPONSE.
RIDGING WILL PREVAIL THURSDAY THROUGH FRIDAY. A SECOND TROUGH
WILL IMPACT THE CWA ON SATURDAY. REGARDING TEMPERATURES...THE
SPREAD AMONG MODEL GUIDANCE IS QUITE LARGE FOR THURSDAY AND
BEYOND. BLENDED TEMPERATURE FORECASTS SUCH THAT RESULTING
FORECASTS ARE AROUND THE MEAN OF GUIDANCE. BRS

&&

.AVIATION...

STRONG SOUTHWEST WINDS CAN BE EXPECTED FROM KBIL WESTWARD. THE
STRONGEST WINDS WILL BE AT KVLM WITH GUSTS TO 50KTS EXPECTED.
THESE STRONGER WINDS WILL BE ALONG THE BEARTOOTH FOOTHILLS AS
WELL. THE STRONG WINDS WILL CONTINUE TONIGHT AND SUNDAY. VFR
FLYING WEATHER IS EXPECTED WITH MAINLY HIGH LEVEL CLOUDS
SPREADING THROUGH THE WESTERN HALF OF THE AREA. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 032/058 039/046 021/049 031/044 022/030 021/035 027/039
    00/N    22/W    00/U    03/W    31/B    11/B    12/W
LVM 037/051 037/046 025/048 024/042 015/030 014/037 022/039
    00/N    22/W    00/B    13/W    21/B    11/B    12/W
HDN 023/059 034/047 019/048 028/043 020/031 018/035 022/038
    00/U    22/W    00/U    02/W    31/B    11/B    12/J
MLS 022/058 031/044 018/046 027/041 018/028 017/035 023/036
    00/U    22/W    00/U    02/W    21/B    01/U    12/J
4BQ 019/059 031/046 018/046 026/043 017/031 017/035 020/037
    00/U    02/W    00/U    02/W    32/J    01/U    12/J
BHK 012/058 028/043 015/046 026/039 015/028 017/036 022/037
    00/U    02/W    00/U    12/J    21/B    01/U    12/J
SHR 018/050 030/046 018/047 026/042 016/027 016/033 019/036
    00/U    02/W    00/U    02/W    42/J    11/U    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 9 AM MST MONDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 26, 4:02 PM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
402 PM MST SAT NOV 26 2011

MTZ028-034-035-038>042-056-057-063>068-WYZ098-099-272315-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
402 PM MST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS EVENING OVER
THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS. WINDS
GUSTING AROUND 60 MPH CAN BE EXPECTED FROM LIVINGSTON TO BIG
TIMBER ALONG I-90 AS WELL AS IN THE NYE VICINITY. STRONG
CROSSWINDS IN THESE AREAS WILL IMPACT TRAVEL...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG SOUTHWESTERLY WIND GUSTS AROUND 60 MPH WILL CONTINUE
SUNDAY AND SUNDAY NIGHT. WINDS WILL SUBSIDE AS A WEAK COLD FRONT
MOVES THROUGH THE AREA MONDAY MORNING. DRIVERS SHOULD EXPECT
STRONG CROSSWINDS THROUGH MONDAY MORNING AND USE EXTRA
CAUTION...ESPECIALLY DRIVERS OF HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-036-037-058-272315-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-
CARTER-SOUTHERN ROSEBUD-
402 PM MST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
November 27, 12:04 AM MST to 6:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 76 mph was reported at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351349.